Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 36, NWS Los Angeles, CA

November 26, 2008Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Nov 26, 2008, 1:35 AM PST for Los Angeles County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 26, 2008, 1:35 AM PST (09:35 UTC)
Expired
Nov 26, 2008, 4:30 AM PST
In force
3 hr
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Los Angeles County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 260935
FFWLOX
CAC037-261230-
/O.NEW.KLOX.FF.W.0036.081126T0935Z-081126T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
135 AM PST WED NOV 26 2008

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ANTELOPE VALLEY AND ADJACENT FOOTHILLS IN 
  LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 430 AM PST

* AT 115 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  WIDESPREAD HEAVY RAIN ACROSS THE ANTELOPE VALLEY AND THE 
  ADJACENT FOOTHILLS. RAINFALL RATES OVER THREE QUARTERS OF AN
  INCH PER HOUR HAVE BEEN REPORTED AT SEVERAL STATIONS. MAJOR
  DANGEROUS ROADWAY FLOODING AND FLOODING OF WASHES AND CULVERTS
  CAN BE EXPECTED THROUGH THE EARLY MORNING HOURS. 

* ROADWAYS WHICH WILL BE IMPACTED INCLUDE HIGHWAYS 14 AND 138.
 
DO NOT DRIVE YOUR VEHICLE WHERE THE WATER COVERS THE ROADWAYS.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. 


LAT...LON 3439 11795 3482 11883 3483 11767 3480 11765
      3441 11764

$$

BRUNO/GOMBERG
2 follow-up statements
000 
WGUS76 KLOX 261054
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
254 AM PST WED NOV 26 2008

CAC037-261230-
/O.CON.KLOX.FF.W.0036.000000T0000Z-081126T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
254 AM PST WED NOV 26 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ANTELOPE VALLEY 
AND ADJACENT FOOTHILLS IN NORTHERN LOS ANGELES COUNTY UNTIL 430 AM 
PST...

AT 250 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
MODERATE TO LOCALLY HEAVY RAIN ACROSS THE ANTELOPE VALLEY AND THE   
ADJACENT FOOTHILLS. ADDITIONAL RAINFALL WILL MOVE INTO THE REGION 
FOR SEVERAL MORE HOURS WITH RAINFALL RATES OF UP TO ONE HALF INCH 
PER HOUR. FLOODING IN LOW SPOTS ALONG HIGHWAYS 14 AND 138 WILL BE 
POSSIBLE.

LOCATIONS IN THE WARNING AREA INCLUDE BUT ARE NOT LIMITED TO 
LANCASTER AND PALMDALE.

ROADWAY FLOODING AND FLOODING OF WASHES AND CULVERTS CAN BE EXPECTED 
THROUGH THE EARLY MORNING HOURS. BE ESPECIALLY CAUTIOUS AT NIGHT 
WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH 
FLOODING IS OBSERVED ACT QUICKLY.

LAT...LON 3439 11795 3482 11883 3483 11767 3480 11765
      3441 11764
TIME...MOT...LOC 1044Z 180DEG 0KT 3465 11795

$$

SIRARD

MORE INFORMATION FROM THE USGS ON DEBRIS FLOWS AND THEIR IMPACTS CAN 
BE FOUND AT HTTP://LANDSLIDES.USGS.GOV/RESEARCH/WILDFIRE (ALL 
LOWERCASE LETTERS)
000 
WGUS76 KLOX 261224
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
424 AM PST WED NOV 26 2008

CAC037-261233-
/O.EXP.KLOX.FF.W.0036.000000T0000Z-081126T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
424 AM PST WED NOV 26 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 430 AM PST FOR THE
ANTELOPE VALLEY AND ADJACENT FOOTHILLS...

RAIN ACROSS THE ANTELOPE VALLEY HAS DECREASED IN INTENSITY. THEREFORE...
THE FLASH FLOOD WARNING FOR THIS AREA WILL BE ALLOWED TO EXPIRE.

LAT...LON 3439 11795 3482 11883 3483 11767 3480 11765
      3441 11764

$$

DB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Nov 25, 8:45 PM PST, 4 hours 50 minutes earlier.

Area forecast discussion, Nov 25, 8:45 PM PST, 4 hours 50 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
845 PM PST TUE NOV 25 2008

.SHORT TERM (TONIGHT-FRI)...

LATEST WATER VAPOR IMAGERY SHOWS UPPER CUT OFF LOW BEGINNING TO
PIVOT TO A SLIGHTLY NEGATIVE TILT AROUND 250 NM OFF POINT CONCEPTION
AS IT CONTINUES TO PULL UP SUBTROPICAL MOISTURE FROM THE SOUTH. WITH
THE LOW BEGINNING TO BECOME NEGATIVELY TILTED...THIS WILL HELP TO
INCREASE DIFFLUENT ACROSS THE FORECAST AREA WHILE STRONG DIVERGENCE
ALOFT ASSOCIATED WITH THE JET WILL CONTINUE THROUGH AT LEAST 12Z.
EXPECT EMBEDDED THUNDERSTORMS TO CONTINUE ACROSS PORTIONS OF THE
FORECAST AREA OVERNIGHT AS GOOD DYNAMICS ALOFT WILL HELP KEEP THE
ATMOSPHERE UNSTABLE WITH THESE FRONTAL BANDS. EXPECT CONTINUED
TRAINING OF MODERATE TO LOCALLY HEAVY RAIN BANDS AS UPPER LOW WILL
BE SLOW TO MOVE EASTWARD TONIGHT. MODELS CONTINUE TO INITIALIZE WELL
WITH THE NAM-WRF AND GFS MODELS BRINGING THE HEAVIEST RAINFALL TO
SANTA BARBARA AND VENTURA COUNTIES THIS EVENING THROUGH AT LEAST
MIDNIGHT...WITH LOS ANGELES COUNTY EXPECTING THE HEAVIEST RAINFALL
AFTER 9 PM THROUGH THE OVERNIGHT HOURS. ALTHOUGH THE MODELS ARE IN
AGREEMENT WITH THE TIMING OF THE HEAVIEST RAINFALL...THE GFS IS MORE
BULLISH WITH PRECIP AMOUNTS THROUGH WEDNESDAY. THE GFS IS
ADVERTISING THE HEAVIEST SHOWERS ACROSS THE EASTERN SBA COUNTY MTNS
AND VENTURA COUNTY MTNS WITH PRECIP TOTALS JUST UNDER 2.25 INCHES BY
TOMORROW AFTERNOON. THAT BEING SAID...BASED ON THE LATEST SATELLITE
IMAGERY AND THE SLOW MOVEMENT OF THE UPPER LOW...HEAVIEST RAINFALL
TOTALS WILL BE OVER 3 INCHES IN THE MOUNTAINS...WITH SOME LOCAL
RATES TO AROUND 4 INCHES IN THE FAVORED SOUTH FACING SLOPES BY
TOMORROW AFTERNOON. WILL INCREASE EXPECTED RAIN TOTALS WITH 3/4 TO
1/12 INCHES INCH ACROSS COASTAL AREAS...WITH VALLEYS AND ADJACENT
FOOTHILLS RECEIVING BETWEEN 1 TO 3 INCHES...WITH LOCALLY HIGHER
AMOUNTS ACROSS SOUTH FACING MTNS. THERE WILL BE DECENT SOUTHERLY
FLOW ACROSS THE SBA/VTU COUNTY MTNS AT 850 MB TO HELP ENHANCE RAIN
TOTALS...BUT LA COUNTY 850 MB WIND FIELD KEEPS WIND DIRECTION OUT OF
THE SE TO E THROUGH THE OVERNIGHT HOURS. THIS COULD HINDER OVERALL
RAINFALL TOTALS A BIT DUE TO TH W-E ORIENTATION OF THE SAN GABRIEL
RANGE AND WILL NOT BENEFIT WITH BEST OROGRAPHIC LIFT.

THE CUT-OFF LOW WILL BEGIN TO PUSH EASTWARD AND SETTLE OVER
SRN/CNTRL CAL BY WED AFTERNOON. THE FRONTAL BANDS SHOULD HAVE PUSHED
TO THE EAST OF THE AREA BY MID MORNING...HOWEVER WITH THE COLD UPPER
LOW MOVING OVERHEAD WITH SOME POCKETS OF SUNSHINE AT THE
SURFACE...THE ATMOSPHERE SHOULD BECOME UNSTABLE WITH RANDOM SHOWERS
AND THUNDERSTORMS DEVELOPING JUST ABOUT ANYWHERE ACROSS THE FORECAST
AREA. THERE COULD BE SOME ADDITIONAL LOCALLY INTENSE RAINFALL WITH
SOME OF THESE STORMS. THERE WILL CONTINUE TO BE CONCERNS FOR DEBRIS
FLOWS FROM THE BURN AREAS AFTER THE MAIN FRONTAL SYSTEM MOVES THOUGH
BY MORNING AS THE POTENTIAL FOR THUNDERSTORMS WILL CONTINUE.

A FEW SHOWERS WILL LINGER ACROSS LA/VTU COUNTIES WED NIGHT AND
POSSIBLY INTO EARLY THANKSGIVING MORNING. AT THIS POINT...NAM-WRF
CROSS SECTIONS CONTINUE TO KEEP LOW LEVEL MOISTURE ACROSS MUCH OF
THE FORECAST AREA ON THANKSGIVING DAY. THIS SHOULD TRANSLATE INTO
PARTLY TO MOSTLY CLOUDY SKIES WITH A FEW SHOWERS POSSIBLE...MAINLY
ACROSS THE MTNS OF LA/VTU COUNTIES. BUT TEMPS SHOULD BE QUITE COOL
WITH MOST COASTAL AND VALLEYS IN THE 60S...WITH HIGHS NEAR 60 ACROSS
THE ANTELOPE VALLEY

...FROM PREVIOUS DISCUSSION...

DRY BUT COOL WEATHER IS EXPECTED FRIDAY.

.LONG TERM (SAT-TUE)...MODELS STILL INDICATING OFFSHORE FLOW FOR
THIS WEEKEND, PEAKING SUNDAY, THEN WEAKER MONDAY AND TUESDAY.
ADVISORY LEVELS WINDS ARE POSSIBLE, ESPECIALLY SUNDAY AND MONDAY.
MODELS SUGGESTING A SLIGHTLY WARMER EVENT THAN EARLIER RUNS SO IVE
BUMPED UP TEMPS ABOUT 5 DEGREES MOST AREAS. STILL NOT A HOT SANTA
ANA EVENT WITH LOW ELEVATIONS HIGHS MOSTLY IN THE 70S.

&&

.AVIATION...25/1940Z.
AN INCREASING CHANCE OF MVFR CONDITIONS WILL SPREAD ACROSS THE
FORECAST AREA DURING THE DAY...FIRST IMPACTING THE SANTA BARBARA
SOUTH COAST BEFORE SPREADING NORTH AND EAST FROM THERE. BY
TONIGHT...MANY LOCATIONS WILL EXPERIENCE MVFR AND LOCAL IFR
CONDITIONS IN OVERCAST SKIES AND RAIN. KLAX MAY HAVE TO DEAL WITH
EAST WINDS AROUND 10 KT WEDNESDAY MORNING.

KLAX...DETERIORATING CONDITIONS WITH MVFR BY EVENING AND OCCASIONAL
IFR CONDITIONS OVERNIGHT INTO WED MORNING. THERE IS ALSO A THREAT OF
EAST WINDS TO 10 KT WEDNESDAY MORNING. THE DIFFICULT ISSUE IS THE
TIMING OF RAINFALL. THERE IS A 40 PERCENT CHANCE OF THE RAIN
STARTING LATER THAN IN THE CURRENT TAF.

KBUR...DETERIORATING CONDITIONS WITH MVFR BY EVENING AND OCCASIONAL
IFR CONDITIONS OVERNIGHT INTO WED MORNING. THE DIFFICULT ISSUE IS
THE TIMING OF RAINFALL. THERE IS A 40 PERCENT CHANCE OF THE RAIN
STARTING LATER THAN IN THE CURRENT TAF.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR THE BURN AREAS (SEE LAXFFALOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).

&&

PUBLIC...KAPLAN/WOFFORD
AVIATION...SWEET

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Nov 26, 1:14 AM PST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
114 AM PST WED NOV 26 2008

CAZ034>041-044>046-051>054-059-087-088-547-548-270914-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
114 AM PST WED NOV 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

PERIODS OF HEAVY RAIN WILL BRING HAZARDOUS WET ROADWAY CONDITIONS TO
THE AREA AND ALSO CREATE THE POTENTIAL FOR DEBRIS FLOWS IN THE BURN
AREAS. ISOLATED THUNDERSTORMS WILL BRING LIGHTNING HAZARDS TO ALL
AREAS. PERIODS OF HEAVY RAIN AND THUNDERSTORMS WILL POSE DRIVING
HAZARDS ACROSS ALL OF LOS ANGELES COUNTY INCLUDING THE ANTELOPE
VALLEY THROUGH EARLY THIS MORNING. THESE STORM CONDITIONS WILL POSE
HAZARDS TO BOATERS AS WELL.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* FLOOD ADVISORY.............SEE WGUS86 KLOX - FLSLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

PERIODS OF HEAVY RAIN AND ISOLATED THUNDERSTORMS WILL CONTINUE THIS
MORNING CAUSING THE POTENTIAL OF  FLOODING HAZARDS THROUGH TONIGHT.
SNOW WILL FALL TO 6500 FEET CREATING HAZARDOUS MOUNTAIN TRAVEL.
GUSTY CANYON WINDS WILL CREATE LOCAL DRIVING HAZARDS OVER THE
WEEKEND.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KAPLAN

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 25, 10:12 PM PSTFlash Flood WarningLOXSanta Barbara108 min
Nov 25, 10:55 PM PSTFlash Flood WarningLOXLos Angeles80 min
Nov 25, 11:18 PM PSTFlash Flood WarningLOXLos Angeles87 min
Nov 26, 12:25 AM PSTFlash Flood WarningLOXLos Angeles110 min
Nov 26, 12:30 AM PSTAreal Flood AdvisoryLOXLos Angeles5 hr
Nov 26, 12:52 AM PSTFlash Flood WarningLOXLos Angeles3 hr
Nov 26, 1:23 AM PSTFlash Flood WarningLOXLos Angeles112 min
Nov 26, 2:20 AM PSTFlash Flood WarningLOXLos Angeles115 min
Nov 26, 3:28 PM PSTFlash Flood WarningLOXLos Angeles92 min

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.